New Mexico, 2003

Drought in New Mexico, February 1 to 28, 2003

February 1 to 28, 2003 · NWS ABQ · 22 events in 22 counties and zones

Unlike December and January, February was a fairly wet month from much of north and central New Mexico. Periods of snow and rain increased in frequency and intensity for many areas providing some welcome short term relief to high fire danger and raising hopes of getting at least normal levels of spring runoff from the freshening mountain snow packs.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Unlike December and January, February was a fairly wet month from much of north and central New Mexico. Periods of snow and rain increased in frequency and intensity for many areas providing some welcome short term relief to high fire danger and raising hopes of getting at least normal levels of spring runoff from the freshening mountain snow packs. Moisture was delivered as unusual widespread rain instead of snow around the 13th as warm temperatures kept the snow elevation generally above 8500 feet. After suffering one of the driest January's on record, Albuquerque reported it's sixth wettest February. The welcome moisture did not overcome the longer term hydrologic drought conditions that continued to grip the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 31, 9:00 PM MST, 3 hours earlier.

Area forecast discussion, Jan 31, 9:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
900 PM MST FRI JAN 31 2003

MINOR CHANGES TO THE CURRENT FORECAST PACKAGE. WILL BEEF UP WINDS A BIT
ACROSS THE N AND W AS DECENT BAND OF HIGH CLOUDINESS MOVING IN. LOWERED
TEMPS A BIT IN THE SE ZONES BASED ON CURRNET OBSERVATIONS. TONED DOWN
WINDS ON SAT AS RIDGING STILL OVER NM WITH UPSTREAM STORM SLOWER THAN
EARLIER FORECAST. REMVOED BREEZY FROM THE WRN AND NRN MOUNTAINS ZONES
AND E. 40

.ABQ...NONE.
Hazardous weather outlook, Jan 31, 6:00 AM MST, 18 hours before
NMZ001>021-026-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST FRI JAN 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MARTIN

Event by event

22 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Capitan/Northern Sacramento Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Central High Plains/Estancia Valley County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Central High Plains/Estancia Valley County forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Chaves County Plains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Conchas Lake/Guadalupe

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Conchas Lake/Guadalupe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Curry

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Curry forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, De Baca

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
De Baca forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Far Northeast Plains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Far Northeast Plains forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Guadalupe Mountains of Chaves County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Guadalupe Mountains of Chaves County forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Harding

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Harding forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lincoln County High Plains/Hondo Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Lincoln County High Plains/Hondo Valley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lower Rio Grande Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Middle Rio Grande Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Middle Rio Grande Valley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northeast Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northwest Mountains Including Jemez

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northwest Mountains Including Jemez forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Quay

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Quay forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Roosevelt

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Roosevelt forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sandia/Manzano Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Sangre de Cristo Mountains forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Southwest Mountains/Upper Gila Region

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Mountains/Upper Gila Region forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Upper Rio Grande Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Westcentral Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Westcentral Mountains forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343560, 5343561, 5343562, 5343563, 5343564, 5343565, 5343566, 5343677, 5343678, 5343679, 5343680, 5343681, 5343682, 5343683, 5343684, 5343685, 5343686, 5343687, 5343688, 5343689, 5343690, 5343691.